Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 81, NWS Las Vegas, NV

September 8, 2008San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 8, 2008, 4:23 PM PDT for San Bernardino County, California. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2008, 4:23 PM PDT (23:23 UTC)
Expired
Sep 8, 2008, 6:15 PM PDT
In force
112 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 082323
FFWVEF
CAC071-090115-
/O.NEW.KVEF.FF.W.0081.080908T2323Z-080909T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
423 PM PDT MON SEP 8 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 615 PM PDT.

* AT 413 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. 

* LOCATIONS IMPACTED INCLUDE...AMBOY...AMBOY CRATER AND LAVA BEDS
  AND THE NORTHERN PORTION OF AMBOY ROAD.

LAT...LON 3468 11613 3458 11574 3433 11567 3438 11609

$$

JENSEN
2 follow-up statements
765 
WGUS75 KVEF 090022
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
522 PM PDT MON SEP 8 2008

CAC071-090115-
/O.CON.KVEF.FF.W.0081.000000T0000Z-080909T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
522 PM PDT MON SEP 8 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...

AT 515 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING LOCALLY HEAVY RAIN OVER THE WARNED 
AREA. RAINFALL IN THE AREA AS INDICATED BY RADAR BETWEEN 4 PM AND 5 
PM PDT SHOWS THAT OVER 3 INCHES OF RAIN MAY HAVE FALLEN IN THE 
AREA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AMBOY...
AND THE NATIONAL TRAILS HIGHWAY BETWEEN AMBOY AND LUDLOW.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3468 11613 3458 11574 3433 11567 3438 11609

$$

JENSEN
068 
WGUS75 KVEF 090112
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
612 PM PDT MON SEP 8 2008

CAC071-090119-
/O.EXP.KVEF.FF.W.0081.000000T0000Z-080909T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
612 PM PDT MON SEP 8 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM PDT FOR CENTRAL SAN 
BERNARDINO COUNTY...

THUNDERSTORMS HAVE ENDED OVER THE AREA AND ARE NOT EXPECTED TO 
REFORM THIS EVENING...THUS THE FLASH FLOOD WARNING WILL BE ALLOWED 
TO EXPIRE AS OF 615 PM PDT.

ALTHOUGH RAIN IS NO LONGER EXPECTED IN THE AREA THIS EVENING... 
NORMALLY DRY WASHES WILL LIKELY CONTAIN FLOWING WATER THROUGH THE 
EVENING HOURS AS WELL AS PONDED WATER IN LOW LYING AREAS. PERSONS IN 
AND TRAVELING THROUGH THE AREA SHOULD USE EXTRA CAUTION AS WATER IS 
ESPECIALLY HARD TO SEE AFTER DARK. 

LAT...LON 3468 11613 3458 11574 3433 11567 3438 11609

$$

JENSEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:32 PM PDT, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 8, 2:32 PM PDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
232 PM PDT MON SEP 8 2008

.SYNOPSIS...A WEAK AREA OF LOW PRESSURE ALONG THE WEST COAST WILL
BRING INCREASED MOISTURE AND THUNDERSTORM CHANCES THROUGH MUCH OF
THE UPCOMING WEEK...ESPECIALLY OVER NORTHWEST ARIZONA AND SOUTHEAST
NEVADA. A DRYING TREND IS EXPECTED NEXT WEEKEND AS THE LOW PRESSURE
SYSTEM FINALLY MOVES AWAY.
&&

.SHORT TERM...MOISTURE INCREASE OCCURRED MUCH MORE QUICKLY THAN
EXPECTED. RADAR SHOWED SCATTERED THUNDERSTORMS ALONG AND EAST OF A
LINE FROM THE NEVADA TEST SITE TO THE MORONGO BASIN AS OF 2 PM.
EXPECT THESE TO WEAKEN AFTER SUNSET...BUT A FEW MAY PERSIST
OVERNIGHT DUE TO NUMEROUS OUTFLOW BOUNDARY COLLISIONS. THE PATTERN
SHOULD PERSIST THROUGH MUCH OF THE SHORT TERM...SO RAISED POPS OVER
THE EASTERN ZONES EACH DAY THROUGH THURSDAY. FUTURE SHIFTS MAY NEED
TO RE-RAISE DEPENDING ON THE EVENTUAL TRACK OF THE WEAK LOW PRESSURE
SYSTEM OVER FAR SOUTHERN CALIFORNIA AND THE DEVELOPING TROUGH OFF
THE NORTHERN CALIFORNIA COAST. HIGH TEMPERATURES WILL TREND DOWN
EACH DAY AS MOISTURE AND CLOUDS BECOME THE DOMINANT FACTORS.

.LONG TERM...OVERALL POOR MODEL AGREEMENT WITH THE LONG TERM WITH A
VARIETY OF SOLUTIONS FROM THE OPERATIONAL MODELS AND THE ENSEMBLES.
ABOUT THE ONLY DAY THERE WAS SOME MODEL CONSENSUS WAS ON FRIDAY. A
CLOSED UPPER LEVEL LOW OVER UTAH IS EXPECTED TO MOVE EASTWARD ON
FRIDAY ALLOWING AN UPPER LEVEL RIDGE TO BUILD IN FROM THE WEST.
THERE IS REASONABLE AGREEMENT BETWEEN THE GFS/GEM/ECMWF WITH THIS
IDEA. THUS EXPECT A DRY NORTHWEST FLOW ALONG TO SET UP AND THUS
TRENDED DOWN POPS ACROSS THE ENTIRE AREA REMOVING ANY MENTION FROM
THE ZONES/WORDED FORECASTS BUT STILL KEPT IN GHOST POPS IN THE
GRIDS. STARTING SATURDAY...WE START TO SEE THE MODELS DIVERGE WITH
THE ECMWF FORMING A CLOSED CUT OFF LOW OFF THE PAC NW COAST AND THEN
EJECTING IT SOUTHEASTWARD ACROSS CALIFORNIA AND WEAKENING IT BY
EARLY NEXT WEEK. THE OPERATIONAL GFS FORMS A WEAK VORTICITY FEATURE
BUT THEN LIFTS IT NORTHWARD MORE TOWARDS OREGON. IF SUCH A FEATURE
DOES DEVELOP...IT COULD POSSIBLY EJECT NORTHWARD SOME DEEPER
MOISTURE BUT OTHERWISE IT MAY NOT DO MUCH IF ANYTHING AS THE LATEST
OPERATIONAL MODELS ARE RATHER DRY. FOR NOW...WENT WITH THE IDEA OF A
RIDGE ALOFT BUILDING IN FOR THE WEEKEND WHICH HAS BEEN THE TREND AND
WITH WITH THE IDEA OF A WARMING TREND. THE ECMWF SOLUTION ESPECIALLY
SHOULD THIS BE A TREND THAT HOLDS...WOULD WARRANT BEEFING UP POPS IN
THE EASTERN PART OF THE AREA BY MONDAY OR TUESDAY AFTERNOON. ANOTHER
INTERESTING FEATURE TO WATCH ON THE ECMWF IS THE DEVELOPMENT OF
ANOTHER TROPICAL SYSTEM NEAR CABO SAN LUCAS BY THE MIDDLE OF NEXT
WEEK AND WHICH COULD POSSIBLY ALSO RESULT IN SOME SORT OF SURGE OF
TROPICAL MOISTURE NORTHWARD.
&&

.AVIATION...FOR MCCARRAN...SO FAR TSTMS HAVE STAYED OUTSIDE THE LAS
VEGAS VALLEY THIS AFTERNOON AS OF WRITING AND DISTANT LIGHTNING HAS
BEEN NOTED OVER THE SPRING MOUNTAINS AT TIMES. BASED ON TRENDS SO
FAR WILL GO WITH A VCTY TSTM IN THE TAF THROUGH AROUND 3Z TUE AND
AMEND IF NEEDED. SCT-BKN CLOUDS AOA 18K FEET WITH FEW-SCT CLOUDS AOA
10K FEET THIS EVENING AND GENERALLY FEW-SCT CLOUDS AOA 12K FEET
LATER TONIGHT. AWAY FROM ANY WINDS FROM TSTMS OR TSTM OUTFLOW
BOUNDARIES EXPECT LIGHT DIURNAL WINDS TONIGHT INTO TOMORROW. FOR
TOMORROW DRIER AIR LOOKS TO WORK INTO THE AREA FROM THE WEST AND
THIS SHOULD CONFINE THE BETTER CHANCES FOR TSTMS TO AREAS EAST OF
LAS VEGAS. IN THE APPROACH CORRIDORS...SCT TSTMS THIS EVENING...WITH
THE GREATEST COVERAGE IN THE PEACH SPRINGS CORRIDOR. TOMORROW...SCT
TSTMS AGAIN ARE EXPECTED IN THE PEACH SPRINGS AND MORMON MESA
CORRIDORS WITH ISOLATED TSTMS AT BEST IN THE BEATTY AND DAGGETT
CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT TSTMS THIS EVENING ACROSS THE AREA...AND BASED ON
RADAR TRENDS AT TAF ISSUANCE TIME WILL LIKELY KEEP AT LEAST A VCTY
TSTM IN TAFS. LONE EXCEPTION MAY BE AT KBIH WHERE DRY LOW LEVELS
SHOULD LIMIT PROSPECTS FOR MUCH IF ANY RAIN TO REACH THE GROUND. THE
MAIN THREATS WITH TSTMS WILL BE HEAVY DOWNPOURS AND LOWER CIGS/VSBY
TO AT LEAST MVFR LEVELS AND GUSTY ERRATIC WINDS. OTHERWISE EXPECT
SCT CLOUDS TONIGHT AOA 12K FEET WITH LIGHT DIURNAL WINDS. TOMORROW
DRIER AIR WILL WORK IN FROM THE WEST AND TSTM CHANCES LOOK GREATEST
EAST OF LAS VEGAS...MAINLY IN LINCOLN AND MOHAVE COUNTIES. OTHERWISE
EXPECT FEW-SCT CLOUDS AOA 14K FEET WITH GENERALLY LIGHT DIURNAL
WINDS EXCEPT FOR LOCAL GUSTS OF 15-25 KTS IN THE AFTERNOON AT KDRA
AND KBIH.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 8, 5:50 AM PDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
550 AM PDT MON SEP 8 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-090700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
550 AM PDT MON SEP 8 2008 /550 AM MST MON SEP 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EXISTS ACROSS THE
HIGHER TERRAIN TODAY. THE STORMS WILL PRODUCE GUSTY WINDS WITH
LIMITED RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT CHANCE OF THUNDERSTORMS CONTINUES THROUGH WEDNESDAY WITH
DRYING OCCURRING OVER NORTHWEST ARIZONA THURSDAY AND FRIDAY. NO
HAZARDOUS WEATHER IS EXPECTED OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Sep 8, 3:20 PM PDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 PM PDT MON SEP 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HEAVY RAIN       W TRUXTON CANYON RAWS   35.78N 113.79W
09/08/2008  M1.03 INCH       MOHAVE             AZ   MESONET

            THE TRUXTON CANYON RAWS MEASURED 1.03 INCHES OF RAIN IN
            ABOUT TWO HOURS.

0305 PM     HEAVY RAIN       10 S MEADVIEW           35.86N 114.07W
09/08/2008  M1.58 INCH       MOHAVE             AZ   MESONET

            A MESONET SITE AT GRAPEVINE MESA MEASURED 1.58 INCHES OF
            RAIN IN ABOUT TWO HOURS.

&&

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:44 PM PDTAreal Flood AdvisoryVEFSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.